Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Des Moines, IA

June 25, 20194 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 9:43 PM CDT for 4 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2019, 9:43 PM CDT (02:43 UTC)
Expired
Jun 25, 2019, 10:12 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS53 KDMX 260243
SVRDMX
IAC039-053-117-185-260330-
/O.NEW.KDMX.SV.W.0101.190626T0243Z-190626T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
943 PM CDT Tue Jun 25 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lucas County in south central Iowa...
  Northeastern Decatur County in south central Iowa...
  Western Wayne County in south central Iowa...
  Southern Clarke County in south central Iowa...

* Until 1030 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located 11 miles 
  southeast of Osceola, moving east at 25 mph.  There are additional 
  storms near Osceola and Thayer that will move east southeast. 

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Osceola, Lakeside Casino, Murray, Humeston, Van Wert, Garden Grove,
  Woodburn, Weldon, Derby, Clio, Le Roy and Murray Roadside Rest
  Area.

This includes Interstate 35 between mile markers 18 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4089 9400 4110 9392 4093 9330 4063 9345
TIME...MOT...LOC 0242Z 290DEG 21KT 4089 9367 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
1 follow-up statement
845 
WWUS53 KDMX 260312
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1012 PM CDT Tue Jun 25 2019

IAC039-053-117-185-260319-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-190626T0330Z/
Lucas IA-Decatur IA-Wayne IA-Clarke IA-
1012 PM CDT Tue Jun 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LUCAS...
NORTHEASTERN DECATUR...WESTERN WAYNE AND SOUTHERN CLARKE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
WESTERN CLARKE and DECATUR COUNTIES UNTIL 1045 PM.

LAT...LON 4089 9400 4110 9392 4093 9330 4063 9345
TIME...MOT...LOC 0306Z 290DEG 21KT 4084 9347 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:35 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 6:35 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Tue Jun 25 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 318 PM CDT Tue Jun 25 2019

The primary concerns through the period will be ill-defined
convective trends in increasing instability over the next several
days, and a prolonged heat and humidity episode with temperatures
nudging up further versus previous forecast cycles. The current
Rockies short wave ridging will build into the MO Valley tomorrow
and continue to allow increased instability to push farther north
over time. Weak waves will continue to pass through the flow
keeping at least low PoPs in the forecast through at least
Thursday with both peak heating and nocturnal convection possible.
Eventually the ridge will build further northward and push Iowa
fully in the warm sector with any low level convergence and
baroclinicity sufficient for convective development to our north.
However this will also allow heat and humidity to build closer to
advisory criteria.

The immediate concern is severe potential however. Elevated
convection has already produced dime sized hail near Carson in
2-3K MUCAPEs and 35kts of effective shear. The best mixed layer
conditions are farther south however where MLCAPEs quickly jump up
to 2K+ j/kg. These conditions, along with the current 0-500m
moisture convergence axis into northern MO and Bunkers supercell
motion to the southeast, may all keep the best severe potential to
our south. Weak NW winds into our southwest forecast area have
dropped dewpoints and instability. Nevertheless the slightly
elevated storms may still produce severe weather across southern
IA. Supercells with large hail and damaging wind would be the
primary threats, wind especially if it can become rooted lower,
due to the effective shear and steep lapse rates aloft. The
tornado potential for now with little 0-1km shear or SRH, or 0-3km
CAPE. Locally heavy rain is possible as well, but storm motion
and residence time should preclude much in the way of the flooding
threat. Most convection allowing models are in agreement with the
convection either dissipating or exiting southern Iowa by late
evening, but there is also some hint that persistent theta-e
advection may sustain weaker convection into the night.

Tomorrow will start a two day period with lowered confidence as
building heights result in an associated northward push of
instability. The question over this span will be how much of a
break, if any, there will be between sequential nocturnal and
daytime heating convective episodes. For instance some models
depict a Siouxland MCS advancing into IA during the day, which
could limit the peak heating potential, while others show more of
a break with the potential of more instability re-charge and
allowance for the effective boundary ending up farther north.
These uncertainties driven by mesoscale outflow questions repeat
themselves Thursday into Thursday Night so confidence is low
through this time span. Moderate to high instability will be in
place keeping severe weather possible area wide, but the building
heights will likely keep much of the more organized threat north.
Regarding heavy rain and potentially flash flooding, this will
increase Wed and Thu Nights with a persistent southwest low level
jet and associated moisture convergence focused into IA. This
should produce nocturnal convection at a minimum, even if not
aided by lingering peak heating storms. The precipitable water
values are not anomalously high with mainly shallow moisture in
place, but even seasonal late June values are sufficient for heavy
rains, especially coupled with deep warm cloud depths and weak
mean winds as the ridge builds.

The forecast drys out Friday through the weekend with heat
becoming the primary weather story. Although not all elements are
available for examination, the NBM nudge upward is difficult to
argue with considering the warming pattern and breadth of guidance
included in the NBM. This would push heat indices to the cusp of
advisory criteria /105F/ over the weekend. Folks participating in,
or planning, outdoor activities should be prepared to mitigate
heat effects as this will be the first noted heat episode of the
season. Confidence continues to be low early next week but at
least some PoPs do return to the forecast by this time, mainly due
to GFS and CMC influences which are more bullish on the ridge
breakdown than the GEFS or ECMWF.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 635 PM CDT Tue Jun 25 2019

Main immediate concern is ongoing convection over the far south
affecting mainly KOTM. Potential for some convection again later
in the overnight, but confidence remains low at this time. Will
monitor. Also, as warm front lifts north Wednesday more convective
initiation expected between 18-22z over the north and have covered
for now with VCSH...due to coverage and timing uncertainties. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Tue Jun 25 2019

IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible towards central Iowa this evening. A
few storms may be strong, with lightning, hail and strong winds
as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning. Periods of heavy rainfall may be possible during the
overnight hours as well.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ049-050-059>062-070>075-081>086-092>097-261930-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible late this afternoon
through this evening. Lightning, large hail and damaging winds
are the primary threats. A tornado or two is also possible, along
with brief periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening, especially across southern Iowa.

Kotenberg

In the hours before

Local storm report, Jun 25, 8:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 NNW OSCEOLA           41.09N 93.81W
06/25/2019  E1.00 INCH       CLARKE             IA   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&
Local storm report, Jun 25, 8:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             2 W MURRAY              41.04N 93.98W
06/25/2019  E1.75 INCH       CLARKE             IA   TRAINED SPOTTER

            INCREASED TO GOLFBALL SIZED. WHILE ON THE
            PHONE INDICATED THAT SOME EVEN LARGER MAY
            HAVE STARTED TO FALL.

&&
Local storm report, Jun 25, 9:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             MURRAY                  41.04N 93.95W
06/25/2019  E1.00 INCH       CLARKE             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Jun 25, 9:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 W MURRAY              41.04N 93.98W
06/25/2019  E2.00 INCH       CLARKE             IA   TRAINED SPOTTER

            MIX OF QUARTER TO HEN EGG SIZED HAIL.

&&
Local storm report, Jun 25, 9:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             MURRAY                  41.04N 93.95W
06/25/2019  E1.00 INCH       CLARKE             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL
            IN MURRAY.

&&

KCC
Local storm report, Jun 25, 9:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             PRESCOTT                41.02N 94.61W
06/25/2019  M1.75 INCH       ADAMS              IA   PUBLIC

            VIA SOCIAL MEDIA - DELAYED REPORT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:26 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne19 min
Jun 25, 7:49 PM CDTSpecial Weather StatementDMXDavis41 min
Jun 25, 8:15 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union25 min
Jun 25, 8:22 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren38 min
Jun 25, 8:49 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Union, Wayne56 min
Jun 25, 8:51 PM CDTSevere Thunderstorm WarningDMXAdams, Cass, Ringgold, Union39 min
Jun 25, 8:55 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Monroe, Wayne49 min
Jun 25, 9:26 PM CDTSevere Thunderstorm WarningDMXAdams, Cass, Clarke, Decatur, Ringgold, Taylor and 1 more49 min
Jun 25, 10:05 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more40 min
Jun 25, 10:40 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold50 min
Jun 25, 10:44 PM CDTSevere Thunderstorm WarningDMXRinggold33 min
Jun 25, 10:52 PM CDTSpecial Weather StatementDMXAdams, Clarke, Decatur, Union83 min
Jun 25, 10:59 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor, Union34 min
Jun 25, 11:02 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne43 min
Jun 25, 11:05 PM CDTFlash Flood WarningDMXAdams, Cass6 hr
Jun 25, 11:28 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union47 min
Jun 25, 11:37 PM CDTSevere Thunderstorm WarningDMXWayne23 min
Jun 25, 11:54 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass27 min
Jun 26, 12:08 AM CDTFlash Flood WarningDMXAdams, Ringgold, Union6 hr
Jun 26, 12:10 AM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Ringgold, Union50 min
Jun 26, 12:17 AM CDTSevere Thunderstorm WarningDMXAdams, Union43 min
Jun 26, 12:48 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass42 min
Jun 26, 1:00 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union45 min
Jun 26, 1:23 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass52 min
Jun 26, 1:43 AM CDTSevere Thunderstorm WarningDMXAdair, Cass47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.